Tornadoes · United States · Arkansas · 2003
F1 tornado, Judsonia to Ingleside, Arkansas, May 16, 2003
From Judsonia to Ingleside, this F1 tornado ran 4.5 miles across White and Jackson counties on May 16, 2003, touching down at 5:20 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- May 16, 2003
- Touchdown
- 5:20 PM CDT (22:20 UTC)
- Path length
- 4.5 miles (7.2 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- White and Jackson counties
- Touchdown point
- 35.430, -91.580
- Lift-off point
- 35.430, -91.520
- Record number
- 358
What the Weather Service recorded
A weak tornado touched down in central White County about one half mile north of Judsonia. The tornado remained on the ground for about 5.5 miles before lifting about one half mile southeast of Bald Knob. Damage consisted of a number of large trees blown down. The roofs of several houses were damaged, mainly from falling trees, and shingles were removed from additional roofs.
A weak tornado touched down over northern White County about 1 mile north of Velvet Ridge near Highway 167. Several homes suffered roof damage, mostly due to shingles being blown off or pieces of metal roofing being removed. A number of large trees were also blown down. The tornado continued to track to the northeast into Jackson County.
A weak tornado moved from White County into Jackson County about 3 miles south-southeast of Denmark. The tornado downed a number of large trees and power poles. Several homes and businesses suffered roof damage, mainly from falling trees. The tornado dissipated about 5 miles southeast of Denmark.
A strong tornado was spawned near Bradford and moved to the northeast. The tornado downed a number of trees which fell on residences in and near town. Some of the trees were quite old, and were likely at least 100 years old. The tornado tracked to about 1 mile north-northwest of town before heading into Jackson County.
A strong tornado moved out of White County just north of Bradford into Jackson County about 8 miles southwest of Ingleside. The tornado caused mostly tree damage, with trees either downed, snapped or twisted. The roofs of a few residences were also damaged. The tornado dissipated around 5.5 miles west of Ingleside near the Possum Grape community.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
38 minutes of warning. NWS LZK issued a tornado warning for this county at 21:42 UTC, 38 minutes before the tornado touched down, in force until 22:40 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:20 UTC | 19:05 UTC | Severe Thunderstorm Warning | LZK |
| 19:02 UTC | 19:50 UTC | Severe Thunderstorm Warning | LZK |
| 19:17 UTC | 19:50 UTC | Tornado Warning | LZK |
| 21:19 UTC | 22:20 UTC | Severe Thunderstorm Warning | LZK |
| 21:42 UTC | 22:40 UTC | Tornado Warning | LZK |
| 22:03 UTC | 23:00 UTC | Tornado Warning | LZK |
| 22:25 UTC | 01:20 UTC | Flash Flood Warning | LZK |
| 23:10 UTC | 23:45 UTC | Severe Thunderstorm Warning | LZK |
| 23:46 UTC | 00:45 UTC | Severe Thunderstorm Warning | LZK |
| 01:13 UTC | 02:00 UTC | Tornado Warning | LZK |
| 01:17 UTC | 04:15 UTC | Flash Flood Warning | LZK |
| 04:07 UTC | 06:00 UTC | Flash Flood Warning | LZK |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:52 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at May 16, 2:57 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 16, 2:57 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 257 PM CDT FRI MAY 16 2003 SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA. MOST ACTIVITY IS LOCATED IN THE NORTHWEST HALF OF THE CWFA. WITH 3 TO 4 INCH RAIN AMOUNTS IN SOME AREAS...SATURATED GROUND...AND MORE RAIN TO COME TONIGHT...THE FLASH FLOOD WATCH WILL CONTINUE THROUGH TONIGHT. A WARM FRONT WAS ACROSS NORTH ARKANSAS AND NOT MOVING MUCH. THE FRONT SHOULD SLOWLY MOVE NORTH TONIGHT HOWEVER AS THE SURFACE AND UPPER LEVEL LOWS APPROACH FROM THE WEST. AFTERNOON LIFTED INDICES RANGED FROM -1 TO -8 WITH DEW POINTS MAINLY IN THE UPPER 60S AND LOWER 70S. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA UNTIL THE ASSOCIATED COLD FRONT IN OKLAHOMA PASSES BY. THE COLD FRONT SHOULD EXIT EAST ARKANSAS BY SUNDAY MORNING. SUNDAY AND MONDAY SHOULD BE QUIETER DAYS WITH THE LOW MOVING OFF TO THE GULF OF MEXICO. ANOTHER COLD FRONT MOVES INTO THE STATE TUESDAY AND MOVES THROUGH QUICKLY. HIGH PRESSURE MOVES IN FOR WEDNESDAY AND THURSDAY. .LZK...FLASH FLOOD WATCH THROUGH TONIGHT FOR ZONES ARZ003>007...ARZ012>016...ARZ021>025...ARZ030>034...ARZ037>047... ARZ052>057...ARZ062>069. 51
Hazardous weather outlook, May 16, 4:30 AM CDT, 12 hours 50 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 430 AM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL LOW PRESSURE SYSTEM...CURRENTLY OVER THE TEXAS PANHANDLE...WILL MOVE EAST DURING THE DAY. MEANWHILE...A WARM FRONT IS STRETCHED OUT ACROSS NORTHERN ARKANSAS. THIS FRONT WILL MOVE TO THE NORTH DURING THE DAY AND STALL ALONG THE MISSOURI BORDER. THIS WILL ALLOW VERY WARM...MOIST AND UNSTABLE AIR TO FLOW INTO THE ENTIRE STATE. THIS DEVELOPING SCENARIO WILL BE AIDED BY STRONG WINDS ALOFT. STRONG THUNDERSTORMS HAVE ALREADY DEVELOPED TO THE EAST OF THIS ADVANCING LOW OVER PARTS OF CENTRAL OKLAHOMA. AS THE UPPER LEVEL LOW APPROACHES...IT WILL ACT ON THIS TROPICAL AIR ALREADY IN PLACE. THE RESULT WILL BE WIDESPREAD THUNDERSTORMS WITH SEVERE WEATHER A VERY GOOD POSSIBILITY. THE THUNDERSTORMS SHOULD INITIATE BY EARLY MORNING OVER WESTERN ARKANSAS AND SWEEP ACROSS THE STATE DURING THE DAY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...TORNADOS ARE POSSIBLE. ALL OF ARKANSAS IS UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY WITH PARTS OF WESTERN ARKANSAS UNDER A MODERATE RISK. THE MODERATE RISK EXTENDS WEST OF A CAMDEN TO BENTON TO CLARKSVILLE TO FAYETTEVILLE LINE BUT ANYWHERE IN ARKANSAS IS SUSCEPTIBLE TO SEVERE WEATHER. IN ADDITION TO SEVERE WEATHER...HEAVY RAINFALL IS POSSIBLE AS THE UPPER LEVEL LOW WILL BE VERY SLOW TO EXIT THE REGION. ONCE THE THREAT OF SEVERE WEATHER HAS ENDED....A PROLONGED PERIOD OF HEAVY RAIN IS LIKELY TONIGHT AS SURFACE LOW PRESSURE DEVELOPS IN EASTERN OKLAHOMA AND MOVES SLOWLY EAST. RAINFALL AMOUNTS IN EXCESS OF 3 INCHES ARE POSSIBLE OVER A LARGE PORTION OF THE NATURAL STATE. WITH THE AMOUNT OF RAIN SEEN IN THE PAST WEEK...THIS MUCH ADDITIONAL RAIN WOULD LEAD TO FLASH FLOODING. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR A LARGE PART OF ARKANSAS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE UPPER LEVEL LOW WILL DRIFT ACROSS THE STATE SATURDAY...BECOMING WEAKER AS IT DOES. RAIN IS FORECAST TO CONTINUE MOST OF THE MORNING BUT IT SHOULD BEGIN TO TAPER OFF LATE IN THE DAY WITH JUST SCATTERED SHOWERS SATURDAY NIGHT AND SUNDAY. THE THREAT OF SEVERE WEATHER WILL BE LOW BUT THERE WILL BE A SLIGHT CHANCE OVER THE SOUTHEAST HALF OF THE STATE EARLY IN THE DAY. ANOTHER COLD FRONT WILL DROP DOWN FROM THE NORTHWEST LATE MONDAY AND SHOULD PASS THROUGH THE STATE MONDAY NIGHT AND EARLY TUESDAY FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. 56
In the hours before
Local storm report, May 16, 2:26 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
226 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0216 PM SEARCY AR 75 MPH TSTM WIND GUST
05/16/03 WHITE REPORTED BY STORM SPOTTER
28Local storm report, May 16, 3:00 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0254 PM BRADFORD AR .75 INCH HAIL
05/16/03 WHITE REPORTED BY LAW
ENFORCEMENT
28Local storm report, May 16, 3:47 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
347 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM BRADFORD AR WIND DAMAGE
05/16/03 WHITE TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGEMENT
0245 PM BRADFORD AR 1.75 INCH HAIL
05/16/03 WHITE REPORTED BY PUBLIC
0305 PM 4 SW INGLESIDE AR TORNADO
05/16/03 JACKSON PUBLIC REPORTED TORNADO
SOUTH OF THE WHITE RIVER
BRIDGE OFF U.S. 67. THIS IS
UNCONFIRMED
0305 PM SIMS AR FLASH FLOODS
05/16/03 MONTGOMERY TWO CREEKS FLOODING A
ROAD. 4 INCHES OF RAIN IN
LAST 1 TO 2 HOURS. ALSO
4.29 INCHES OF RAIN IN LAST
1 TO 2 HOURS AT HOG JAW.
REPORTED BY HAM RADIO
OPERATOR AND SPOTTER
0310 PM CASA AR WIND DAMAGE
05/16/03 PERRY TREES DOWN AND BUTANE TANK
OVERTURNED. REPORTED BY LAW
ENFORCEMENT
0312 PM ODEN AR FLASH FLOODS
05/16/03 MONTGOMERY 4.29 INCHES OF RAIN IN
LAST 1 TO 2 HOURS. REPORTED
BY STORM SPOTTER
0318 PM SIMS AR FLASH FLOODS
05/16/03 MONTGOMERY HIGHWAY 88 FLOODED JUST
EAST OF SIMS. REPORTED BY
EMERGENCY MANAGEMENT
0337 PM MORRILTON AR FLASH FLOODS
05/16/03 CONWAY SEVERAL INCHES OF WATER
OVER HIGHWAY 95 A COUPLE OF
PLACES NEAR MORRILTON.
REPORTED BY STORM SPOTTER
28The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 12:00Z
10.3 hours before the tornado, 160 km from the path. May 16, 2003.
- Mixed-layer CAPE
- 1736 J/kg
- Mixed-layer CIN
- -60 J/kg
- Surface CAPE
- 1238 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.7
- 0-3 km lapse rate
- 3.5 K/km
The surface observations
Searcy Municipal Airport (M07) (SRC), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:27 UTC | 75.2 | 69.8 | 100° 13 kt | 1006.1 | ||
| 20:39 UTC | 75.2 | 69.8 | 90° 14 kt | 20 | 1005.8 | TS |
| 20:53 UTC | 75 | 70 | 90° 14 kt | 21 | 1005.4 | TS |
| 21:20 UTC | 73.4 | 69.8 | 100° 19 kt | 26 | 1003.4 | +TSRA BR |
| 21:31 UTC | 73.4 | 69.8 | 100° 22 kt | 35 | 1003 | TSRA BR |
| 21:44 UTC | 73.4 | 69.8 | 90° 12 kt | 25 | 1002.7 | +TSRA BR |
| 21:53 UTC | 73 | 70 | 230° 15 kt | 25 | 1005.4 | TSRA BR |
| 21:57 UTC | 73.4 | 71.6 | 250° 8 kt | 25 | 1004.7 | -TSRA BR |
| 22:03 UTC | 73.4 | 71.6 | 260° 8 kt | 1005.8 | -TSRA | |
| 22:11 UTC | 71.6 | 69.8 | 310° 22 kt | 33 | 1006.8 | +TSRA BR |
| 22:18 UTC | 69.8 | 66.2 | 320° 26 kt | 47 | 1006.4 | +TSRA SQ FG |
| 22:25 UTC | 68 | 64.4 | 330° 15 kt | 33 | 1006.1 | +TSRA FG |
| 22:36 UTC | 68 | 64.4 | 350° 15 kt | 27 | 1006.1 | +TSRA BR |
| 22:43 UTC | 68 | 66.2 | 320° 10 kt | 1006.4 | TSRA BR | |
| 22:53 UTC | 67 | 66 | 50° 6 kt | 1006.8 | +TSRA BR | |
| 22:59 UTC | 66.2 | 66.2 | 60° 8 kt | 1006.8 | -TSRA BR | |
| 23:06 UTC | 68 | 66.2 | 50° 8 kt | 1006.8 | TSRA BR | |
| 23:13 UTC | 68 | 66.2 | 50° 7 kt | 1006.1 | -TSRA | |
| 23:38 UTC | 68 | 64.4 | 40° 10 kt | 1006.4 | +TSRA BR | |
| 23:44 UTC | 66.2 | 64.4 | 100° 9 kt | 1006.8 | +TSRA BR | |
| 23:53 UTC | 67 | 64 | 90° 10 kt | 1006.4 | TSRA BR | |
| 00:01 UTC | 66.2 | 64.4 | 70° 8 kt | 1006.8 | +TSRA BR | |
| 00:13 UTC | 66.2 | 64.4 | 80° 7 kt | 1006.8 | +TSRA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2003 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of May 16, 2003
41 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 16 | 3:53 AM CDT | F1 | Lincoln, OK | 2.3 | 20 | $10,000 | ||
| May 16 | 5:41 AM CDT | F1 | Delaware, OK | 3.2 | 200 | 2 | $1.0 million | |
| May 16 | 1:05 PM CDT | F1 | Lincoln, OK | 4.9 | 40 | $20,000 | ||
| May 16 | 1:08 PM CDT | F0 | Kingfisher, OK | 0.3 | 30 | |||
| May 16 | 1:15 PM CDT | F0 | Lincoln, OK | 0.3 | 20 | |||
| May 16 | 1:20 PM CDT | F0 | Lincoln, OK | 0.3 | 20 | |||
| May 16 | 1:30 PM CDT | F0 | Kingfisher, OK | 0.3 | 20 | |||
| May 16 | 1:40 PM CDT | F1 | Okmulgee, OK | 3.0 | 100 | $100,000 | ||
| May 16 | 2:08 PM CDT | F0 | Okmulgee, OK | 1.0 | 25 | $20,000 | ||
| May 16 | 2:10 PM CDT | F0 | Lincoln, OK | 0.3 | 20 | |||
| May 16 | 2:15 PM CDT | F0 | McIntosh, OK | 0.5 | 25 | |||
| May 16 | 2:20 PM CDT | F0 | Payne, OK | 0.4 | 25 | |||
| May 16 | 2:46 PM CDT | F0 | Yell, AR | 3.0 | 30 | |||
| May 16 | 2:47 PM CDT | F1 | Jackson, AR | 5.0 | 100 | |||
| May 16 | 3:08 PM CDT | F1 | Jackson, AR | 17.0 | 100 | |||
| May 16 | 3:22 PM CDT | F0 | Haskell, OK | 2.0 | 40 | 1 | $30,000 | |
| May 16 | 3:43 PM CDT | F1 | Haskell, OK | 3.0 | 70 | $150,000 | ||
| May 16 | 4:06 PM CDT | F1 | Faulkner, AR | 7.0 | 100 | |||
| May 16 | 4:17 PM CDT | F1 | Faulkner, AR | 5.0 | 75 | |||
| May 16 | 4:20 PM CDT | F1 | Perry, AR | 2.4 | 75 | |||
| May 16 | 4:23 PM CDT | F0 | Perry, AR | 2.3 | 30 | |||
| May 16 | 4:25 PM CDT | F1 | Faulkner, AR | 6.0 | 100 | |||
| May 16 | 4:31 PM CDT | F0 | Perry, AR | 1.3 | 25 | |||
| May 16 | 4:35 PM CDT | F1 | White, AR | 4.5 | 100 | |||
| May 16 | 4:43 PM CDT | F2 | White, AR | 5.0 | 150 | |||
| May 16 | 4:45 PM CDT | F0 | Sebastian, AR | 0.2 | 25 | |||
| May 16 | 4:47 PM CDT | F1 | Cleburne, AR | 10.0 | 50 | |||
| May 16 | 5:01 PM CDT | F0 | Logan, AR | 3.8 | 25 | |||
| May 16 | 5:06 PM CDT | F1 | White, AR | 5.5 | 80 | |||
| May 16 | 5:29 PM CDT | F2 | White, AR | 5.0 | 150 | |||
| May 16 | 5:58 PM CDT | F1 | Jackson, AR | 16.0 | 100 | |||
| May 16 | 6:14 PM CDT | F1 | Yell, AR | 3.4 | 60 | |||
| May 16 | 6:27 PM CDT | F0 | Yell, AR | 2.2 | 30 | |||
| May 16 | 6:39 PM CDT | F2 | Saline, AR | 4.7 | 150 | |||
| May 16 | 6:40 PM CDT | F1 | Poinsett, AR | 5.0 | 100 | $50,000 | ||
| May 16 | 6:40 PM CDT | F0 | Garland, AR | 3.5 | 30 | |||
| May 16 | 7:10 PM CDT | F1 | Dallas, AR | 16.0 | 100 | |||
| May 16 | 7:24 PM CDT | F0 | Pulaski, AR | 4.7 | 25 | |||
| May 16 | 7:35 PM CDT | F0 | Pulaski, AR | 8.2 | 50 | |||
| May 16 | 8:32 PM CDT | F2 | Dallas, AR | 25.8 | 500 | |||
| May 16 | 9:47 PM CDT | F0 | Madison, TX | 0.5 | 20 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.